Tennessee, 2012Tornado and Damaging Wind in Tennessee, March 1, 2012
March 1, 2012 · NWS MRX · 2 events in 2 counties and zones
A low level jet developed in advance of a cold front moving across the Southern Appalachian Mountains during the early morning hours. Isolated severe convection developed resulting in wind damage.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $20,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A low level jet developed in advance of a cold front moving across the Southern Appalachian Mountains during the early morning hours. Isolated severe convection developed resulting in wind damage. In addition, an EF-0 tornado developed in Blount county near Ellejoy.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before the first event at Mar 1, 12:30 AM EST, 1 hour 35 minutes earlier.
Area forecast discussion, Mar 1, 12:30 AM EST, 1 hour 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
1230 AM EST THU MAR 1 2012
.AVIATION...A COLD FRONT IS MOVING THROUGH EAST TENNESSEE LATE
TONIGHT BRINGING MVFR CONDITIONS AND THUNDERSTORMS TO NORTHEAST
TENNESSEE ALONG WITH GUSTY SOUTHWEST WINDS AT THE BEGINNING OF THE
TAF PERIOD AT TRI. VISIBILITY COULD BECOME LOWER THAN MVFR BRIEFLY
AT TRI WITH STRONGER STORMS IN NEXT HOUR. IMPROVING CONDITIONS
BETWEEN 8 AND 12Z AS SHOWERS AND STORMS MOVE OUT. SKIES CLEARING
AFTER 12Z THURSDAY.
&&
.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.
&&
TD
Hazardous weather outlook, Feb 29, 9:16 AM EST, 16 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
916 AM EST WED FEB 29 2012
NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-011430-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
916 AM EST WED FEB 29 2012 /816 AM CST WED FEB 29 2012/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH
CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA.
.DAY ONE...TODAY AND TONIGHT...
THERE IS A MODERATE RISK OF SEVERE STORMS THIS AFTERNOON AND
EVENING ACROSS EAST TENNESSEE...EXTREME SOUTHWESTERN NORTH CAROLINA
AND A SMALL PART OF SOUTHWESTERN VIRGINIA. HAIL UP TO QUARTER SIZE
OR LARGER...DAMAGING STRAIGHT LINE WINDS IN EXCESS OF 60 MPH...
AND A FEW TORNADOES ARE EXPECTED TO OCCUR WITH THE STRONGEST
STORMS.
A LINE OF STRONG TO SEVERE STORMS CONTINUED TO DEVELOP THIS MORNING
ACROSS NORTHWEST MISSISSIPPI AND WESTERN KENTUCKY...AHEAD OF A
STRONG COLD FRONT. THESE THUNDERSTORMS WILL MOVE EAST INTO THE
NORTHWEST SECTIONS OF THE AREA DURING THE AFTERNOON...THEN MOVE
THROUGH THE REST OF THE AREA LATE THIS AFTERNOON AND EVENING.
THE THREAT HAS BEEN UPGRADED FROM SLIGHT TO MODERATE...SO A GREATER
COVERAGE OF SEVERE STORMS IS EXPECTED...WITH A GREATER THREAT OF
TORNADOES AS WELL. GET PREPARED NOW FOR THIS SEVERE WEATHER
EVENT...AND PLAN WHERE YOU WILL GO IF WARNINGS ARE ISSUED FOR YOUR
AREA.
LATE TONIGHT...STORMS ARE EXPECTED TO SLOWLY WEAKEN AS THE AIR
MASS BECOMES MORE STABLE.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...
A COLD FRONT WILL MOVE SOUTHEAST THROUGH THE AREA SATURDAY MORNING.
SHOWERS AND THUNDERSTORMS WILL BECOME WIDESPREAD ACROSS THE
TENNESSEE VALLEY ON FRIDAY. ANOTHER AREA OF ORGANIZED CONVECTION
WILL DEVELOP AHEAD OF THE APPROACHING COLD FRONT. THIS ACTIVITY
WILL LIKELY MOVE THROUGH THE REGION FRIDAY NIGHT.
THIS SECOND ROUND OF ACTIVITY ALSO POSES A THREAT FOR SEVERE
THUNDERSTORMS. THE MAIN THREATS BEING DAMAGING WINDS...PLUS HAIL UP
TO ONE INCH IN DIAMETER. ALSO...ISOLATED TORNADOES ARE POSSIBLE.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS VERY LIKELY THIS AFTERNOON AND EVENING...AND
THEN AGAIN ON FRIDAY NIGHT.
TG
In the hours before
Special weather statement, Mar 1, 12:29 AM EST, 1 hour 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
1229 AM EST THU MAR 1 2012
TNZ014>016-037>039-010615-
CLAIBORNE TN-GRAINGER TN-HAMBLEN TN-HANCOCK TN-HAWKINS TN-UNION TN-
1229 AM EST THU MAR 1 2012
...SIGNIFICANT WEATHER ADVISORY FOR HAWKINS...HANCOCK...HAMBLEN...
GRAINGER...CLAIBORNE AND UNION COUNTIES UNTIL 115 AM EST...
AT 1224 AM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 8 MILES NORTHWEST OF
SURGOINSVILLE TO MAYNARDVILLE...AND MOVING EAST AT 50 MPH.
SMALL HAIL AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THESE
STORMS.
LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...RUTLEDGE...
ROGERSVILLE...MORRISTOWN...BEAN STATION...SURGOINSVILLE...
RUSSELLVILLE...KLONDIKE...JOPPA...OKOLONA...BUFFALO SPRINGS...
MOORESBURG...CHURCH HILL...MOUNT CARMEL...ST. CLAIR...KEPLER...
MCCLOUD...ALPHA...BULLS GAP AND LOWLAND.
MJB
Local storm report, Mar 1, 12:50 AM EST, 1 hour 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
1250 AM EST THU MAR 01 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1205 AM TSTM WND DMG GATE CITY 36.64N 82.58W
03/01/2012 SCOTT VA 911 CALL CENTER
POSSIBLE TORNADO DAMAGE IN GATE CITY. A FEW TREES AND
POWER LINES DOWN. A SMALL STORAGE SHED WAS DESTROYED AND
A MOBILE HOME ROOF WAS BLOWN OFF.
&&
KGUILLETLocal storm report, Mar 1, 12:51 AM EST, 1 hour 14 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE MORRISTOWN TN
1251 AM EST THU MAR 01 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0506 PM HAIL SUNBRIGHT 36.24N 84.67W
02/29/2012 E0.25 INCH MORGAN TN 911 CALL CENTER
PEA SIZED HAIL...REPORTED BY DISPATCH.
0611 PM FUNNEL CLOUD 2 WSW COEBURN 36.93N 82.50W
02/29/2012 WISE VA PUBLIC
PUBLIC REPORTED A WALL CLOUD ALONG WITH A SMALL FUNNEL
NEAR LONESOME PINE RACEWAY.
0710 PM HAIL RUTLEDGE 36.27N 83.52W
02/29/2012 E0.25 INCH GRAINGER TN TRAINED SPOTTER
SPOTTER REPORTED PEA-SIZED HAIL NEAR RUTLEDGE.
0725 PM TSTM WND GST 2 S LENOIR CITY 35.77N 84.27W
02/29/2012 E50.00 MPH LOUDON TN TRAINED SPOTTER
0725 PM FUNNEL CLOUD 4 W GREENBACK 35.65N 84.25W
02/29/2012 LOUDON TN 911 CALL CENTER
FUNNEL CLOUD REPORTED NEAR CHILHOWEE LAKE.
0730 PM HAIL GREENBACK 35.65N 84.18W
02/29/2012 E0.25 INCH LOUDON TN 911 CALL CENTER
PEA SIZED HAIL IN DOWNTOWN GREENBACK.
0740 PM HAIL 4 S MARYVILLE 35.69N 83.97W
02/29/2012 E1.75 INCH BLOUNT TN AMATEUR RADIO
0750 PM HAIL TOWNSEND 35.68N 83.75W
02/29/2012 E1.00 INCH BLOUNT TN TRAINED SPOTTER
0755 PM HAIL WEARS VALLEY 35.71N 83.66W
02/29/2012 E1.50 INCH SEVIER TN PUBLIC
0802 PM TSTM WND DMG 7 SW PIGEON FORGE 35.72N 83.65W
02/29/2012 SEVIER TN 911 CALL CENTER
DISPATCH REPORTED A FEW TREES DOWN ON WALDENS CREEK ROAD.
1055 PM HAIL 15 SW JELLICO 36.42N 84.32W
02/29/2012 E0.50 INCH CAMPBELL TN PUBLIC
PEA TO MARBLE SIZE HAIL.
1205 AM TSTM WND DMG GATE CITY 36.64N 82.58W
03/01/2012 SCOTT VA 911 CALL CENTER
POSSIBLE TORNADO DAMAGE IN GATE CITY. A FEW TREES AND
POWER LINES DOWN. A SMALL STORAGE SHED WAS DESTROYED AND
A MOBILE HOME ROOF WAS BLOWN OFF.
&&
KGUILLETSpecial weather statement, Mar 1, 12:51 AM EST, 1 hour 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
1251 AM EST THU MAR 1 2012
TNZ017-018-046-010630-
JOHNSON TN-NORTHWEST CARTER TN-SULLIVAN TN-
1251 AM EST THU MAR 1 2012
...SIGNIFICANT WEATHER ADVISORY FOR EXTREME NORTHERN CARTER...JOHNSON
AND SULLIVAN COUNTIES UNTIL 130 AM EST...
AT 1250 AM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM NEAR BRISTOL TN...MOVING EAST AT 45 MPH.
SMALL HAIL AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS
STORM...ALONG WITH HEAVY RAIN.
LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...BRISTOL TN...MOUNTAIN
CITY...SOUTH HOLSTON DAM...SADIE...HARR...SHADY VALLEY...NEVA AND
LAUREL BLOOMERY.
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
DGS
Local storm report, Mar 1, 1:42 AM EST, 23 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE MORRISTOWN TN
142 AM EST THU MAR 01 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1205 AM TSTM WND DMG 1 W GATE CITY 36.64N 82.60W
03/01/2012 SCOTT VA 911 CALL CENTER
POSSIBLE TORNADO DAMAGE IN GATE CITY. A FEW TREES AND
POWER LINES DOWN. A SMALL STORAGE SHED WAS BLOWN INTO THE
ROAD AT BENTON DR AND STARNES ST. A PORCH COLLAPSED THAT
WAS ATTACHED TO THE BACK OF A MOBILE HOME ON DANIEL BOONE
RD.
&&
KGUILLETSpecial weather statement, Mar 1, 2:01 AM EST, 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
201 AM EST THU MAR 1 2012
TNZ040-041-068-070>074-084-086-087-010745-
BLOUNT SMOKY MOUNTAINS TN-COCKE SMOKY MOUNTAINS TN-JEFFERSON
TN-LOUDON TN-MEIGS TN-NORTH SEVIER TN-NORTHWEST COCKE TN-NORTHWEST
MONROE TN-NW BLOUNT TN-SEVIER SMOKY MOUNTAINS TN-SOUTHEAST MONROE TN-
201 AM EST THU MAR 1 2012
...SIGNIFICANT WEATHER ADVISORY FOR BLOUNT...SEVIER...COCKE...
MONROE...MEIGS...JEFFERSON AND LOUDON COUNTIES UNTIL 245 AM EST...
AT 154 AM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM DANDRIDGE TO 6 MILES
NORTHWEST OF SWEETWATER...AND MOVING EAST AT 35 MPH.
WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THESE STORMS.
LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...SWEETWATER...
ALCOA...MADISONVILLE...SEVIERVILLE...MARYVILLE...NEWPORT...
GATLINBURG...EAGLETON VILLAGE...PIGEON FORGE...SEYMOUR...
FRIENDSVILLE...MOUNT VERNON...WILDWOOD...TELLICO PLAINS...COKER
CREEK...VONORE...TARIFFVILLE...CLOVER HILL...CHESTNUT HILL AND
GREENBACK.
LOCALLY HEAVY RAINS...IN EXCESS OF ONE INCH PER HOUR...MAY OCCUR WITH
THESE THUNDERSTORMS. MOTORISTS SHOULD BE ALERT FOR PONDING OF WATER
ON ROADWAYS...AND POSSIBLE MINOR FLOODING OF LOW LYING AREAS. DO NOT
DRIVE THROUGH WATERS OF UNKNOWN DEPTH. TURN AROUND! DON'T DROWN!
17
Tornado, Blount
- When
- March 1, 2:05 AM EST to 2:07 AM EST
- Where
- Blount County, 0.52 mi NNW of Prospect to 1.76 mi ENE of Prospect
- Rating
- EF0
- Path length
- 1.85 mi
- Path width
- 70 yd
- Property damage
- $20,000
- Reported by
- NWS Storm Survey
- Coordinates
- 35.827, -83.802
An EF-0 tornado touched down three miles south of Seymour on Keener Road. The path length was 1.5 miles long with a width of 70 yards. The tornado generated winds around 75 miles an hour.
Thunderstorm Wind, Cocke
- When
- March 1, 3:00 AM EST
- Where
- Cocke County, 0.69 mi N of White Rock
- Measured
- 55 kt (63 mph) estimated gust
- Reported by
- State Official
- Coordinates
- 35.810, -83.250
A few trees were reported down.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Avalanche in California, March 1, 20121 death · 1 event
- Drought in Texas, March 1 to 31, 2012$5.0 million · 23 events
- Tornadoes and Damaging Winds in Alabama, March 1 to 2, 2012$80,000 · EF1 · 13 events
- Winter Storm and Winter Weather in Vermont, March 1, 2012$50,000 · 16 events
- Hail and Damaging Wind in Georgia, March 1, 2012$82,000 · 1 in hail · 3 events
- Tornado and Damaging Winds in Virginia, March 1, 2012$50,000 · EF0 · 3 events
- Drought in Oklahoma, March 1 to 31, 201231 events
- Drought in New Mexico, March 1 to 31, 201230 events
- Drought in Georgia, March 1 to 31, 201226 events
- Winter Storm and Winter Weather in New York, March 1, 201225 events
- Drought in Texas, March 1 to 20, 201221 events
- Drought in Colorado, March 1 to 31, 201221 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 374041, 374042.